West Virginia, 2011

Damaging Wind in West Virginia, March 10, 2011

March 10, 2011 · NWS LWX · 1 event in 1 county or zone

A strong cold front slowly passed through the area on the 10th. Plenty of moisture from the Gulf of Mexico and Atlantic Ocean were drawn into the region ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front slowly passed through the area on the 10th. Plenty of moisture from the Gulf of Mexico and Atlantic Ocean were drawn into the region ahead of the front. A warm and moist southerly flow ahead of the front caused limited instability to develop. Strong lift from the front combined with the instability to trigger showers and thunderstorms.

Winds just a few thousand feet above the surface were quite strong. An isolated thunderstorm did transport these winds down to the surface over the eastern panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 10, 3:44 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 10, 3:44 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
344 PM EST THU MAR 10 2011

.SYNOPSIS...
A POTENT UPPER LOW AND COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA
TONIGHT. THE COLD FRONT PUSHES OFF THE COAST EARLY FRIDAY WHILE
THE UPPER LOW GRADUALLY MOVES ACROSS THE NORTHEAST STATES UNTIL
THE BEGINNING OF THE WEEKEND. A WEAK UPPER TROUGH TRACKS NORTH OF
THE AREA SATURDAY...FOLLOWED BY A RETURN OF HIGH PRESSURE SUNDAY
AND MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
MULTIPLE WEATHER HAZARDS WILL AFFECT THE CWA IN ASSOCIATION WITH A
STORM SYSTEM APPROACHING FROM THE WEST. HAZARDS INCLUDE FLOODS AND
FLASH FLOODS...SEVERE WEATHER...COASTAL FLOODING...GALES ON THE
WATERS AND THEN TONIGHT SNOW ACROSS THE WEST. COASTAL FLOODING AND
GALES ON THE WATERS ARE DETAILED BELOW IN THE TIDES/COASTAL FLOODING
AND MARINE SECTIONS RESPECTIVELY. FLOODS AND FLASH FLOODS ARE ALSO
DISCUSSED IN THE HYDROLOGY SECTION BELOW.

OCCLUDED STORM SYSTEM/FRONT TO THE WEST THIS AFTERNOON WILL PROGRESS
TO THE EAST AND MOVE ACROSS THE CWA LATER THIS EVENING/TONIGHT. WITH
DECENT LIFT AND HIGH PRECIPITABLE WATERS...EXPECT WIDESPREAD
SHOWERS WITH THE POTENTIAL FOR EMBEDDED THUNDER AHEAD OF THIS
SYSTEM. WITH HIGH PRECIPITABLE WATERS AND ALREADY SATURATED
GROUND...THE RISK FOR FLOODING WILL PERSIST INTO THE EVENING.
FLOOD WATCH IS IN EFFECT FOR THE ENTIRE CWA UNTIL MIDNIGHT. WHILE
SURFACE INSTABILITY IS WEAK...SLIGHT COOLING ALOFT HAS HELPED TO
STEEPEN LAPSE RATES AND WIND FIELDS/SHEAR PROFILES ARE DECENT...SO
THERE IS A RISK FOR SEVERE WEATHER ESPECIALLY ACROSS THE SOUTHERN
HALF OF THE CWA WHERE ANY STORMS CAN TRANSPORT STRONG AND POSSIBLY
DAMAGING WINDS TO THE SURFACE ALONG WITH THE POSSIBILITY OF AN
ISOLATED TORNADO.

SHOWERS WILL END FROM SOUTHWEST TO NORTHEAST THROUGH THE
EVENING...SO CATEGORICAL POPS REDUCE WITH TIME IN THIS WAY. COLDER
AIR MOVES IN LATER THIS EVENING ACROSS THE HIGHLANDS...AND THIS WILL
CHANGE RAIN OVER TO SNOW. SYNOPTIC LIFT WILL SHIFT TO UPSLOPE
ENHANCED LIFT OVERNIGHT/FRIDAY. SNOW MAY BECOME MODERATE LATER ON
TONIGHT...AND CONTINUE INTO FRIDAY. WILL ISSUE A WINTER WEATHER
ADVISORY FOR 3 TO 5 INCHES OF SNOW FOR THE UPSLOPE COUNTIES.

MEANWHILE EAST OF THE MTNS...ATMOSPHERE SHOULD DRY OUT LATER TONIGHT
INTO FRIDAY. CLOUDS MAY HANG ON FOR A WHILE OVERNIGHT INTO EARLY
FRIDAY...BUT SOME BREAKS IN THE CLOUDS AND PEEKS OF SUNSHINE ARE
EXPECTED ON FRIDAY AS THE UPPER TROUGH SLOWLY ROTATES NORTHEAST FROM
THE CWA.

&&

.SHORT TERM /FRIDAY NIGHT/...
THE CLOSED UPPER LOW WILL START TO PULL AWAY FROM THE REGION FRI NGT
AS A KICKER SHORTWAVE TROUGH DIVES APPROACHES THE GREAT LAKES
REGION. LINGERING WRAP-AROUND MOISTURE WILL HANG AROUND FOR UPSLOPE
SNOW TO CONTINUE INTO THE EVE BEFORE MOISTURE EXITS AND INVERSION
HEIGHTS CRASH OVERNIGHT. ADDITIONAL SNOWFALL AMOUNTS FRI EVE WILL BE
AN INCH OR LESS ALONG THE WRN SLOPES OF THE ALLEGHENY FRONT.
ELSEWHERE...SKIES WILL CONTINUE TO CLEAR AS THE UPPER LOW EXITS. LOW
TEMPS WILL RANGE FROM THE 20S ACROSS HIGHLANDS TO THE MID 30S IN THE
CITIES AND ALONG THE COAST. THE WRN SUBURBS OF DC-BALTIMORE WILL
APPROACH THE FREEZING MARK. A LIGHT BREEZE WILL PREVENT TEMPS FROM
DROPPING MUCH MORE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AN UPPER SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHEAST STATES SAT.
ZONAL FLOW ALOFT SHOULD ALLOW THE LOW AND ACCOMPANIED LIFT TO REMAIN
NORTH OF THE CWA. WILL KEEP LOW CHANCE POPS IN THE FCST FOR THE WRN
SLOPES OF THE ALLEGHENY FRONT AS UPSLOPE FLOW MAY BE ENOUGH FOR A
FEW RAIN SHOWERS TO DEVELOP DURING THE DAY AND RAIN/SNOW SHOWERS SAT
NGT. SFC SLY FLOW AHEAD OF THE LOW WILL ADVECT WARMER AIR INTO THE
REGION ON SAT. TEMPS ACROSS NRN MD WILL BE THE COOL SPOT IN
THE CWA DUE TO CLOUD COVER...WHERE HIGHS WILL BE IN THE MID 50S.
AFTN TEMPS MAY WARM INTO THE MID 60S ACROSS CENTRAL VA WITH MORE SUN.

BEHIND THE DEPARTING LOW...HIPRES BUILDS IN FROM THE NORTH SUN AND
MON. DRY CONDITIONS AND NEAR NORMAL TEMPS ARE EXPECTED DURING THIS
TIME. A WEAK SHORTWAVE TROUGH WILL PROVIDE CLOUDS AND CHANCES FOR
PRECIP LATE MON INTO ERY TUE. WEAK DYNAMICS AND PROGRESSIVE TRACK
WOULD KEEP ANY PRECIP AMOUNTS LIGHT.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
SHOWERS WITH IFR VSBYS AND IFR/MVFR CIGS WILL MOVE ACROSS THE
TERMINALS OVER THE NEXT SEVERAL HOURS...INCLUDING THE AFTERNOON PUSH
AND POSSIBLY ALSO PERSISTING INTO THE EVENING BANK. ALSO HAVE THE
POTENTIAL FOR ISOLATED THUNDERSTORMS FROM CHO UP THROUGH THE DCA-BWI
HUBS WHICH COULD TRANSPORT LOCALLY GUSTY WIND AOA 40 KT TO THE
SURFACE. IF THIS OCCURRED...THE WINDOW LOOKS TO BE FROM 21-22Z AT
CHO AND 22Z-01Z AT THE DCA-BWI HUBS. FRONT MOVES ACROSS THE REGION
LATER THIS EVENING WITH A WIND SHIFT TO THE WEST. LAMP LINGERS
IFR CIGS AFTER THE WIND SHIFT ALL THE WAY TO 13-14Z. THERE MAY BE
SOME LOW LEVEL MOISTURE LINGERING BUT FAVOR MET MOS IN IMPROVING
CIGS SHORTLY AFTER THE WIND SHIFT. SHORT RANGE ENSEMBLES FAVOR
THIS SOLUTION TOO. EVENING SHIFT WILL OBVIOULSY HAVE TO FURTHER
INSPECT. EITHER WAY...VFR SHOULD RETURN FOR FRIDAY.

VFR CIGS/VSBYS FRI NGT THRU ERY NEXT WEEK. A STRENGTHENING PRESSURE
GRADIENT BETWEEN LOPRES MOVING ACROSS SOUTHEAST CANADA AND HIPRES
OVER THE SOUTHEAST WILL RESULT IN STRONGER WIND GUSTS AROUND 25 KT
ON SAT.

&&

.MARINE...
SOUTHEAST FLOW HAS BEEN EFFICIENTLY TRANSPORTING AROUND 30 KT
GUSTS UP THE BAY/LOWER POTOMAC THIS AFTERNOON. SHOWERS OVERHEAD
COULD TRANSPORT LOCALLY HIGHER GUSTS DOWN. GALES ARE IN EFFECT
THROUGH THIS EVENING FOR THESE AREAS...WITH A SMALL CRAFT ADVISORY
IN EFFECT FOR THE REMAINDER OF THE WATERS. THE GALE AREAS RAMP
DOWN TO A SMALL CRAFT ADVISORY LATER THIS EVENING. AS A FRONT
MOVES THROUGH...WEST WINDS ARE NOT FORECAST TO BE AS GUSTY
OVERNIGHT INTO EARLY FRIDAY BUT ENOUGH FOR A LOW END SCA.

WINDS SHOULD REMAIN BELOW SCA LVLS FRI NGT. WILL NEED TO WATCH THE
POTENTIAL FOR A SCA ACROSS THE SRN MD CHSPK BAY THOUGH AS 20 KT
WINDS WILL EXIST NOT TOO FAR OFF THE SFC. WITH A TIGHT PRESSURE
GRADIENT BETWEEN LOPRES TRACKING TO THE NORTH AND HIPRES OVER THE
SOUTHEAST...SCA WINDS LIKELY FOR MOST OF THE WATERS THIS WEEKEND.

&&

.HYDROLOGY...
AREAL AND SMALL STREAM FLOODING CONCERNS WILL CONTINUE ACROSS THE
ENTIRE CWA THROUGH THIS EVE. HEAVY RAIN AHEAD OF A SLOW-MOVING COLD
FRONT WILL IMPACT THE AREA FOR THE REST OF THE AFTN INTO THE EVE.
ADDITIONAL PRECIP AMOUNTS DURING THIS TIME WILL RANGE FROM 0.5 TO
1.5 INCHES WITH THE HIGHEST AMOUNTS ACROSS NORTHEAST MD. HIGHER
TOTALS MAY OCCUR IN CONVECTIVE STORMS.

ONCE THE FRONT CLEARS THE AREA AROUND MIDNIGHT...FOCUS WILL TURN TO
THE LARGER CREEKS AND MAIN-STEM RIVER FLOODING ACROSS THE POTOMAC
AND RAPPAHANOCK. THE UPPER POTOMAC AND ITS TRIBUTARIES WILL LIKELY
REACH FLOOD STAGE BY FRI MRNG WHILE FARTHER DOWNSTREAM LOCATIONS
/FROM POINT OF ROCKS DOWNSTREAM/ WILL CREST ABOVE FLOOD STAGE FROM
FRI AFTN INTO SAT. MODERATE RIVER FLOODING ARE FORECASTED FOR THE
CONOCOHEAGUE CREEK...MONOCACY RIVER AND POINT OF ROCKS.

&&

.TIDES/COASTAL FLOODING...
NEXT HIGH TIDE IS EXPECTED TO EXPERIENCE MODERATE TIDAL FLOODING
DURING THE HIGH TIDE CYCLE THIS AFTERNOON/EVENING. COASTAL FLOOD
WARNING IS IN EFFECT. BEYOND THAT...COASTAL FLOOD ADVISORIES MAY BE
NECESSARY TO COVER MINOR FLOODING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR DCZ001.
     COASTAL FLOOD WARNING UNTIL 3 AM EST FRIDAY FOR DCZ001.
MD...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR MDZ003>007-009>011-
     013-014-016>018-501-502.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EST
     FRIDAY FOR MDZ501.
     COASTAL FLOOD WARNING UNTIL 3 AM EST FRIDAY FOR MDZ007-011-013-
     014-016>018.
VA...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR VAZ025>031-036>040-
     042-050>057-501>504.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EST
     FRIDAY FOR VAZ503.
     COASTAL FLOOD WARNING UNTIL 3 AM EST FRIDAY FOR VAZ052>055-057.
WV...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR WVZ050>053-055-
     501>506.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EST
     FRIDAY FOR WVZ501-503-505.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 1 PM EST FRIDAY
     FOR ANZ531>534-537>543.
     GALE WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ531>534-
     537>543.
     SMALL CRAFT ADVISORY UNTIL 1 PM EST FRIDAY FOR ANZ530.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR ANZ535-536.

&&

SYNOPSIS...BPP/JRK
NEAR TERM...BPP
SHORT TERM...JRK
LONG TERM...JRK
AVIATION...JRK/BPP
MARINE...JRK/BPP
HYDROLOGY...JRK
TIDES/COASTAL FLOODING...BPP
Hazardous weather outlook, Mar 10, 5:40 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 PM EST THU MAR 10 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
111000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
540 PM EST THU MAR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR
SPOTSYLVANIA...STAFFORD AND KING GEORGE COUNTIES. IF THUNDERSTORMS
HOLD TOGETHER...THIS MAY EVENTUALLY NEED TO BE EXPANDED INTO
SOUTHERN MARYLAND. SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.
THERE IS ALSO THE POSSIBILITY OF AN ISOLATED TORNADO.

A COASTAL FLOOD WARNING REMAINS IN EFFECT FOR AREAS ALONG THE
TIDAL POTOMAC RIVER AND WESTERN SIDE OF THE CHESAPEAKE BAY THROUGH
TONIGHT. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCCFWLWX/ FOR
FURTHER DETAILS.

A FLOOD WATCH REMAINS IN EFFECT FOR THE OUTLOOK AREA THROUGH
MIDNIGHT. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCFFALWX/
FOR FURTHER DETAILS.

A GALE WARNING IS IN EFFECT FOR THE LOWER TIDAL POTOMAC RIVER AND
THE MARYLAND CHESAPEAKE BAY THROUGH THIS EVENING. OTHERWISE...A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER THROUGH FRIDAY
MIDDAY.

A COASTAL FLOOD ADVISORY COULD BE NECESSARY ON FRIDAY FOR AREAS
ADJACENT TO THE TIDAL POTOMAC RIVER AND CHESAPEAKE BAY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE THIS WEEKEND FOR
PORTIONS OF THE TIDAL POTOMAC AND MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BE ACTIVATED. FLOODING...SEVERE WEATHER
AND RAINFALL REPORTS ARE APPRECIATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-111000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
540 PM EST THU MAR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM ACROSS
PORTIONS OF THE NORTH CENTRAL VIRGINIA FOOTHILLS AND PIEDMONT.
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS. THERE IS ALSO THE
POSSIBILITY OF AN ISOLATED TORNADO.

A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE OUTLOOK
AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCFFALWX/ FOR
FURTHER DETAILS.

A WINTER WEATHER ADVISORY IS IN EFFECT OVERNIGHT FOR THE WESTERN
SLOPES OF THE ALLEGHENY FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR TO MODERATE RIVER FLOODING IS EXPECTED ACROSS MANY
LOCATIONS ALONG THE POTOMAC AND RAPPAHANNOCK RIVERS FROM LATE
TONIGHT THROUGH SATURDAY.

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON FOR THE WESTERN SLOPES OF THE ALLEGHENY FRONT.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BE ACTIVATED. FLOODING...SEVERE WEATHER
AND RAINFALL REPORTS ARE APPRECIATED.

In the hours before

Special weather statement, Mar 10, 4:34 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EST THU MAR 10 2011

VAZ026-029-030-037>040-050-051-102200-
ORANGE VA-GREENE VA-MADISON VA-CULPEPER VA-PAGE VA-RAPPAHANNOCK VA-
WARREN VA-ALBEMARLE VA-ROCKINGHAM VA-
434 PM EST THU MAR 10 2011

...AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS TO AFFECT
ORANGE...GREENE...MADISON...CULPEPER...PAGE...RAPPAHANNOCK...
WARREN...ALBEMARLE AND ROCKINGHAM COUNTIES...

AT 432 PM EST...DOPPLER RADAR INDICATED AN AREA OF GUSTY SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST
OF PINE GROVE TO 6 MILES SOUTH OF WOODRIDGE...MOVING NORTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE STANLEY...BIG MEADOWS...LURAY...MADISON...
SPERRYVILLE AND ORANGE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

THIS LINE OF STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL.

&&

LAT...LON 3780 7849 3860 7862 3892 7815 3816 7791
      3812 7796 3814 7808 3812 7821
TIME...MOT...LOC 2132Z 229DEG 25KT 3853 7850 3782 7839
Local storm report, Mar 10, 4:56 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EST THU MAR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLOOD            1 WSW FOREST HILL       39.58N  76.40W
03/10/2011                   HARFORD            MD   911 CALL CENTER

            FLOODING ON EAST JARRETTSVILLE ROAD FROM RT 1 TO RT 24
            IN THE FOREST HILL AREA.

0315 PM     FLASH FLOOD      2 E TYE RIVER           37.65N  78.92W
03/10/2011                   NELSON             VA   911 CALL CENTER

            SOUTH POWELLS ISLAND ROAD REPORTED CLOSED DUE TO HIGH
            WATER

0400 PM     FLOOD            2 S MERRIFIELD          38.85N  77.25W
03/10/2011                   FAIRFAX            VA   CO-OP OBSERVER

            PROSPERITY ROAD BETWEEN HWY 50 AND LITTLE RIVER TNPK
            CLOSED DUE TO FLOODING

&&

EVENT NUMBER LWX1100128 LWX1100130 LWX1100129

LEE
Local storm report, Mar 10, 4:57 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EST THU MAR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     FLOOD            1 W ESSEX               39.30N  76.47W
03/10/2011                   BALTIMORE          MD   TRAINED SPOTTER

            NEIGHBORHOODS BEING EVACUATED IN JONES FALLS AND MOUNT
            WASHINGTON AREAS.

&&

EVENT NUMBER LWX1100131

SBK
Special weather statement, Mar 10, 5:24 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EST THU MAR 10 2011

VAZ027-028-030-031-042-501-WVZ050-052-053-102300-
NORTHERN FAUQUIER VA-WARREN VA-SHENANDOAH VA-CLARKE VA-LOUDOUN VA-
JEFFERSON WV-HAMPSHIRE WV-BERKELEY WV-FREDERICK VA-
524 PM EST THU MAR 10 2011

...STRONG THUNDERSTORMS TO AFFECT NORTHERN FAUQUIER...WARREN...
SHENANDOAH...CLARKE...LOUDOUN...JEFFERSON...HAMPSHIRE...BERKELEY AND
FREDERICK COUNTIES...

AT 525 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CROSS JUNCTION TO 3 MILES SOUTH OF BUCKTON...
MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE STEPHENS CITY...MILLWOOD PIKE...
GREENWOOD...GREENWOOD AND BERRYVILLE.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3935 7776 3896 7771 3901 7815 3883 7834
      3933 7836
TIME...MOT...LOC 2225Z 221DEG 24KT 3932 7827 3894 7823

LISTEMAA/SMZ
Special weather statement, Mar 10, 6:04 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 PM EST THU MAR 10 2011

VAZ051-052-501-502-102330-
CULPEPER VA-NORTHERN FAUQUIER VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
604 PM EST THU MAR 10 2011

...STRONG THUNDERSTORMS TO AFFECT CULPEPER...NORTHERN FAUQUIER...
PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND SOUTHERN FAUQUIER
COUNTIES...

AT 604 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MARSHALL TO 4 MILES SOUTH OF REMINGTON...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE THE PLAINS AND HAYMARKET.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

THESE STORMS ARE NOT PRODUCING MUCH LIGHTNING.

&&

LAT...LON 3885 7764 3864 7727 3857 7758 3845 7787
      3890 7799
TIME...MOT...LOC 2304Z 236DEG 13KT 3888 7779 3849 7776

LISTEMAA/SMZ
Special weather statement, Mar 10, 6:06 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
606 PM EST THU MAR 10 2011

MDZ003-004-WVZ052-053-102330-
WASHINGTON MD-FREDERICK MD-JEFFERSON WV-BERKELEY WV-
606 PM EST THU MAR 10 2011

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK...JEFFERSON
AND BERKELEY COUNTIES...

AT 606 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES NORTH OF CLEAR SPRING TO 4 MILES SOUTH OF
SHEPHERDSTOWN...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE WILLIAMSPORT...LONG MEADOW...HAGERSTOWN...
BOONSBORO...BRADDOCK HEIGHTS AND WOLFSVILLE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3973 7753 3937 7747 3936 7800 3973 7804
TIME...MOT...LOC 2306Z 270DEG 26KT 3974 7795 3937 7778

LISTEMAA/SMZ

The radar

The Sterling radar (KLWX), 39 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
March 10, 6:10 PM EST
Where
Jefferson County, 1.92 mi E of Kabletown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.215, -77.815

A tree three inches in diameter was down near Bloomery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290892.